Wisconsin, 2005

High Wind in Wisconsin, November 13, 2005

November 13, 2005 · NWS MKX · 8 events in 8 counties and zones

Powerful southwest to west winds gusts up to 55 knots (63 mph) raked parts of south-central and southeast Wisconsin after a cold front had passed through the area. The usual reports of wind-broken tree branches falling on power lines were noted in newspapers.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$171,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Powerful southwest to west winds gusts up to 55 knots (63 mph) raked parts of south-central and southeast Wisconsin after a cold front had passed through the area. The usual reports of wind-broken tree branches falling on power lines were noted in newspapers. In Sheboygan County, a power outage was reported in Oostburg, and near the city of Sheboygan roof trusses on a new storage building were blown off. Also, in the city of Sheboygan, span-crete was blown off its supports at a high school, knocking down a portion of a wall under construction. It is estimated that monetary damage amounts in Sheboygan County may ahve reached $100,000. The estimated power-line damage in each of the other south-central and southeast counties was around $10,000. In the city of West Bend (Washington Co.), the wind gusts pushed over a basketball hoop which smashed a vehicle's front window. Specific peak wind gusts include 55 knots (63 mph) on the UW-Milwaukee campus (Milwaukee Co.), 54 knots (62 mph) at Madison TV-15's school network site in Lodi (Columbia Co.), 53 knots (61 mph) at Milwaukee TV-6's school network site in Racine (Racine Co.), 52 knots (60 mph) at Madison TV-15's school network site in Darlington (Lafayette Co.), and 51 knots (59 mph) at the following locations - Sheboygan ASOS site near the city of Sheboygan (Sheboygan Co.), Milwaukee TV-6's school network site in Jackson (Washington Co.), and at the home of a severe weather spotter near Taycheedah (Fond du Lac Co.). Otherwise, most of southern Wisconsin had peak gusts in the 39 to 49 knot range (45 to 57 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 12, 1:33 PM CST, 11 hours 57 minutes earlier.

Area forecast discussion, Nov 12, 1:33 PM CST, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
133 PM CST SAT NOV 12 2005

.DISCUSSION...FCST FOCUS ON TWO SYSTEMS IMPACTING THE AREA TONIGHT
AND AGAIN MON AFTN INTO TUE NGT.

NEW GUIDANCE NOT SHOWING ANY SURPRISES WITH EITHER SYSTEM. NAM HAS COME
IN LINE WITH CONSISTENT GFS WITH THE FIRST SYSTEM TONIGHT.
TRACKS AND STRENGTH ARE NOW IN PRETTY SOLID AGREEMENT...TRACKING
FROM NE NEB THIS AFTN TO NORTHWEST WISCONSIN BY 06Z TONIGHT.
CURRENTLY...LWR 50 DWPNTS INTO SRN MN AHEAD OF TROF. THESE DWPNTS
LIKELY TO MAKE IT INTO THE CWA THIS EVENING. THE ELEVATED CAPE IS
NOT AS GOOD AS YESTERDAY...BUT SOME STILL AVAILABLE FOR ISOLD
STORM POTENTIAL. LINE OF CONVECTION ACRS IA SWINGING UP THIS WAY.
PCPN WILL BE LIMITED TO MAINLY THE SRN STREAM S/W THAT IS MERGING
INTO THE NRN STREAM S/W SWEEPING IN FROM THE NRN ROCKIES AND
CENTRAL PLAINS. BY THE TIME THE MERGED AND MORE INTENSE S/W COMES
THROUGH AFT 06Z...THE CAA HAS KICKED IN AND THE ISENTROPIC
DOWNGLIDE IS SIGNIFICANT. SO EXPECT UNQUALIFIED PCPN INTO THE
EVENING...THEN DIMINISH QUICKLY AFT 06Z. MAY HANG ON TO SOME WRAP
AROUND SHOWERS IN THE NORTH CWA.

BIGGEST STORY WITH THIS SYSTEM IS THE WIND. CENTRAL PRES OF THE
SFC LOW DROPS TO ABOUT 984MB AT 12Z SUN. H8 WINDS IN CAA ACRS THE
CWA AT THAT TIME ABOUT 50 TO 55KTS. GIVEN STRONG ISENTROPIC
SINKING IN THIS REGION...GOOD MOMENTUM MIXING EXPECTED. GUSTS TO
45KTS LIKELY LATE TONIGHT THROUGH SUNDAY. GRADIENT DROPS OFF
QUICKLY BY EVENING. WILL CONTINUE WIND ADVISORY AS ISSUED EARLIER.

NEXT SYSTEM PROGRESSING ABOUT AS PLANNED. IT APPEARS THE NAM AND GFS
ARE MUTUALLY MOVING TOWARD A CONSENSUS. NAM HAS COOLED DOWN A
LITTLE WHILE THE GFS HAS WARMED AND BACKED OFF ON THE MORE COPIOUS
QPF AMOUNTS IN THE COLD ENOUGH FOR SNOW BACKSIDE OF THE LOW. SFC
LOW EXPECTED TO TRACK FROM NR THE N/S DKTA LN MON AFTN...TO CNTRL/SRN
WI BY TUE MORNING. PCPN SHOULD START OUT AS RAIN MONDAY AFTN ALONG
ZONE OF WAA FRONTOGENESIS AHEAD OF LOW. SOME THREAT THAT
EVAPORATIVE COOLING COULD CAUSE A BIT OF A MIX AT ONSET...BUT
BEGINNING OF PCPN IN THE AFTN SHOULD RESULT IN A WARMER BOUNDRY
LAYER. SHOULD REMAIN AS RAIN INTO THE EVENING...BUT WILL BEGIN
TO MIX WITH LIGHT SNOW FROM WEST TO EAST AS THINGS COOL DOWN
SLIGHTLY. TEMPS NEAR THRESHOLD THROUGHOUT EVENT SO SUBTLE TEMP
CHANGES WILL BE IMPORTANT.

AS COOL AIR MOVES IN BEHIND THE LOW/S EXIT ON TUE...THE PCPN SHOULD
CHANGE OVER TO ALL SNOW...BUT STILL MIX WITH RAIN IN THE WARMER
SOUTH. SNOW SHOWER THREAT LINGERS INTO TUESDAY NIGHT...BUT QPF
AMOUNTS VERY LIGHT AND SHOULDN/T BE MUCH OF A ISSUE.

TEMPS STILL TRICKY GIVEN PROGRESSIVE MESSY PATTERN. DIDN/T SWAY
TOO FAR FROM GUIDANCE.

&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR WIZ046-WIZ047-
WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-
WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072.

&&

DAVIS
Hazardous weather outlook, Nov 12, 11:59 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1159 PM CST SAT NOV 12 2005

WIZ046-047-051-052-056>060-062>072-132300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1159 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WIND ADVISORY WILL BE IN EFFECT FOR ALL OF SOUTHERN WISCONSIN LATE
TONIGHT. SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND ADVISORY WILL CONTINUE SUNDAY FOR ALL OF SOUTHERN
WISCONSIN. SOUTHWEST WINDS WILL BECOME WEST 20 TO 30 MPH WITH
GUSTS TO 50 MPH EXPECTED.

THERE IS A CHANCE OF LIGHT SNOW MONDAY NIGHT AND TUESDAY. AT THIS
TIME NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...WILL NOT BE NEEDED.

LMZ643>646-665-132300-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1159 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT TONIGHT FOR SOUTH WINDS OF 15 TO
30 KNOTS BECOMING SOUTHWEST GALES TO 35 KNOTS. WAVES WILL INCREASE
FROM 3 TO 5 FEET TO 4 TO 8 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING WILL BE IN EFFECT SUNDAY FOR WEST GALES TO 35
KNOTS WITH GUSTS TO 45 KNOTS AND WAVES 5 TO 8 FEET.

TZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Columbia

When
November 13, 1:30 AM CST
Where
Columbia forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

High Wind, Fond du Lac

When
November 13, 2:00 AM CST
Where
Fond du Lac forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

High Wind, Lafayette

When
November 13, 2:30 AM CST
Where
Lafayette forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

High Wind, Washington

When
November 13, 3:00 AM CST
Where
Washington forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$11,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

High Wind, Ozaukee

When
November 13, 3:45 AM CST to 4:00 AM CST
Where
Ozaukee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

High Wind, Milwaukee

When
November 13, 4:00 AM CST
Where
Milwaukee forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

High Wind, Sheboygan

When
November 13, 4:30 AM CST
Where
Sheboygan forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

High Wind, Racine

When
November 13, 10:47 AM CST
Where
Racine forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479877, 5479875, 5479947, 5479878, 5479879, 5479880, 5479876, 5479948.